Loperamide (Imodium) Associated with Serious Heart Problems with High Doses

Drug Alerts , News / October 7, 2016

The FDA is warning that taking higher than recommended doses of the common OTC and prescription diarrhea medicine loperamide (Imodium), including through abuse or misuse, can cause serious heart problems that can lead to death. The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loepramide are taken with several kinds of medicines that interact with loepramide.

The majority of reported serious heart problems occurred in individuals who were intentionally misusing and abusing high doses of loperamide in attempts to self-treat opioid withdrawal symptoms or to achieve a feeling of euphoria. FDA continues to evaluate this safety issue and will determine if additional FDA actions are needed.

Loperamide is approved to help control symptoms of diarrhea, including Travelers’ Diarrhea. The maximum approved daily dose for adults is 8 mg per day for OTC use and 16 mg per day for prescription use.

Health care professionals should be aware that use of higher than recommended doses of loperamide can result in serious cardiac adverse events. Consider loperamide as a possible cause of unexplained cardiac events including QT interval prolongation, Torsades de Pointes or other ventricular arrhythmias, syncope, and cardiac arrest.

In cases of abuse, individuals often use other drugs together with loperamide in attempts to increase its absorption and penetration across the blood-brain barrier, inhibit loperamide metabolism, and enhance its euphoric effects.

If loperamide toxicity is suspected, promptly discontinue the drug and start necessary therapy. If loperamide ingestion is suspected, measure blood levels, which may require specific testing. For some cases of Torsades de Pointes in which drug treatment is ineffective, electrical pacing or cardioversion may be required.

Patients and consumers should only take loperamide in the dose directed by their health care professionals or according to the OTC Drug Facts label. Do not use more than the dose prescribed or listed on the label, as doing so can cause severe heart rhythm problems or death. If your diarrhea lasts more than 2 days, stop taking loperamide and contact your health care professional.

Signs and symptoms of loperamide overdose include:

  • Fainting
  • Rapid heartbeat or irregular heart rhythm
  • Unresponsiveness, meaning that you can’t wake the person up or the person doesn’t answer or react normally

No Comments

Leave a Reply

%d bloggers like this:
Skip to toolbar